Tricyclic antidepressants have a narrow therapeutic index and, therefore, become potent cardiovascular and central nervous system toxins in moderate doses.
Complications include effects of prolonged hypotension, cardiac arrhythmias, and seizure. Death results from cardiovascular collapse.
Best markers for suspected overdose are a history of depression, suicidality, and overdose with a sudden deterioration in mental status and vital signs.
At 1 to 2 hours after ingestion, there is a rapid decline in mental and cardiovascular status. Diagnosis established on clinical grounds and classic ECG changes (sinus tachycardia progressing to wide complex tachycardia and ventricular arrhythmias with increasing severity of intoxication).
Hypertonic sodium bicarbonate improves conduction abnormalities and hypotension.
Management of arrhythmias involves correction of acidosis, hypoxia, and electrolyte imbalance. Antiarrhythmic drugs should generally be avoided.
Hypotension usually responds to correction of hypoxia and administration of intravenous fluids and sodium bicarbonate. Treatment with vasopressors (such as norepinephrine) is controversial and should only be done in consultation with a medical toxicologist or intensive care specialist.
Benzodiazepines are the first-line treatment for seizures.
An antidepressant overdose occurs when a person ingests an amount of medication that is more than a reasonable and normal dose. Tricyclic antidepressants (TCAs) are the main cause of damaging antidepressant overdose because, unlike other antidepressants, they have a narrow therapeutic range and become potent cardiovascular and central nervous system toxins in moderate doses.
History and exam
Key diagnostic factors
- change in mental status
- warm, dry, flushed skin
- change in mental status
- decreased or absent bowel sounds
- urinary retention
- ophthalmic signs
- neurological signs
Other diagnostic factors
- features of serotonin syndrome
- history of depression
- obsessive-compulsive disorder
- chronic pain
- attention deficit hyperactivity disorders
1st investigations to order
- sodium bicarbonate therapeutic trial
Investigations to consider
- serum TCA concentrations
- serum acetaminophen concentrations
- serum salicylate concentrations
- urine drug screen
suspected or confirmed TCA overdose
Alastair Newton, MB ChB, FCEM
Staff Specialist in Emergency Medicine
The Prince Charles Hospital
AN declares that he has no competing interests.
Dr Alastair Newton would like to gratefully acknowledge Dr Catherine Kelly and Dr Robert S. Hoffman, previous contributors to this topic. CK and RSH declare that they have no competing interests.
Edward Boyer, MD
The Children's Hospital
EB declares that he has no competing interests.
Ruben Thanacoody, MD, FRCP(Edin)
Consultant Physician and Clinical Toxicologist
National Poisons Information Service (Newcastle)
RT declares that he has no competing interests.
Laurie Prescott, MD, FRCP (Lond), FRCP (Edin), FFPM, FRSE
Emeritus Professor of Clinical Pharmacology
University of Edinburgh and Western General Hospital
LP declares that he has no competing interests.
- Overdose of sodium channel blockers
- Conditions causing right axis ECG deviation
- Anticholinergic overdose
- Adult advanced life support
- European Resuscitation Council guidelines 2021
Depression in adultsMore Patient leaflets
- Log in or subscribe to access all of BMJ Best Practice
Use of this content is subject to our disclaimer